New ADHD Diagnosis/Medication + Emotional Roller Coaster

Jamie - posted on 01/25/2016 ( 5 moms have responded )

4

0

1

My 10 yr old son was recently diagnosed with ADHD. At first I was apprehensive about starting meds but we decided to give it a try 2 weeks ago. He was on metadate CD 10 mg for one week and we did not see much change. Recently his Pedi changed it to 20 mg and his teachers confirm that he seems a lot more focused and confident in school ! Yahoo ! But, we are seeing an increase in sensitivity, irritability and emotions...he's always been sensitive and a little short fused but I feel like it has gotten a little worse recently...has anyone experienced these emotional ups and downs from their child on metadate ? On the bright side, he is eating well, sleeping well (hard to get up but thats nothing new) and is very social and happy overall.

Thanks :)

MOST HELPFUL POSTS

Sarah - posted on 01/25/2016

9,461

0

22

I get it, and it is scary and can be very frustrating. Metadate has helped so many kids with ADHD, and it is a reasonable treatment choice. I am a school nurse and I see kids on three or four different meds and at sky high doses. My advice is to move slowly and trust your instincts. The neuro psych will be the most up to date on treatment alternatives. Give that doctor's office a call and inquire about whether or not they'd like to see him on or off the medication. In all likelihood they'll tell you keep him on the medication but to be safe, give a call and check. On occasion I have students that have to do a medication "wash out" before an evaluation. That way the doctor really can see the true child, and the medication. Good luck.

5 Comments

View replies by

Jamie - posted on 01/25/2016

4

0

1

I'm new to this...i'm just going off what the pediatrician suggests...we have him scheduled for a full neuro psych eval next month (earliest we could get). I didn't make the decision to switch meds, I'm not an MD...but I have spoken to many moms whose children have been diagnosed with ADHD and they all say its tricky to find the right dose/brand etc. Like I mentioned, he's always been a little sensitive and maybe i'm paying more attention to it because of the meds. We have another appointment in 2 weeks to see how he's doing. I don't want him at a high dose, heck, I don't want him on anything but this is life now and we're all just trying to get through it...thanks for the feedback

Sarah - posted on 01/25/2016

9,461

0

22

I agree that a week was not a very long time to try the low dose. With a drug like this you do want to keep him at the lowest effective dose possible. Because this medication is a potent stimulant, you'd expect the side effects of not appetite and insomnia, so it's good he seems to be tolerating it in general. He may just be having a rough patch in his life and the sensitivity might not be related. IMO, if this as my child or one of my students, I think it is worth giving his doctor a call and running the situation past him or her.

Jodi - posted on 01/25/2016

3,562

36

3907

I'm a little concerned that you tried a medication for one week and decided it wasn't right because you didn't see much change. Medications such as this take longer to actually show any change. I am a teacher in a high school, and I know it takes MUCH longer than this to see any real permanent changes with a medication. You need to give it more time. Is your pediatrician specifically trained in disorders such as ADHD? Does your son have a neurologist as well? Because ADHD is actually a neurological disorder and if you have not had a neurological referral, I'd be questioning the medication.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms